Hail, Erie
- When
- July 24, 4:10 PM EST
- Where
- Erie County, East Amherst
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.017, -78.683
Thunderstorms during the afternoon hours produced hail of three-quarters to an inch in diameter. Hail was reported in Mayville, Ripley, Gaines, Lockport and East Amherst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms during the afternoon hours produced hail of three-quarters to an inch in diameter. Hail was reported in Mayville, Ripley, Gaines, Lockport and East Amherst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 1:36 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 236 PM EDT THU JUL 24 2003 UPPER AIR VORT AND SFC FRONTAL SYSTEM HAVE ONCE AGAIN PRODUCED SHOWERS AND THUNDERSTORMS ACROSS REGION. STORMS THIS AFTERNOON HAVE PRODUCED SPOTTY HEAVY RAINFALL AND SOME SMALL HAIL...BUT FLOODING IS NOT MUCH OF A PROBLEM IN MOST AREAS DUE TO SOME STORM MOTION TODAY. I EXPECT SHOWERS TO DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND WEAKENING UPPER DYNAMICS. I WILL INCLUDE AN EVENING PERIOD FOR THOSE AREAS THAT WILL BE AFFECTED BY SHOWERS. HIGH PRESSURE WITH DRIER AIR BUILDS INTO REGION FRIDAY THROUGH SATURDAY. TEMPS SHOULD REBOUND TO NEAR NORMAL READINGS FRIDAY AND ABOVE NORMAL ON SATURDAY. INCREASING HUMIDITY AND A APPROACHING FRONTAL SYSTEM SHOULD PRODUCE SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THE NEW GFS HAS SLOWED THE FRONT SOMEWHAT FROM YESTERDAY. CHC POPS WILL BE USED FOR BOTH PERIODS NOW. XTENDED...FAIR WEATHER EXPECTED MON AND TUE. CHC SHOWERS ON WEDNESDAY. TEMPERATURES REMAIN SLIGHTLY BELOW NORMAL FOR LATE JULY. .BUF...NONE.
NYZ001>008-010>014-019>021-085-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1125 AM EDT THU JUL 24 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM GRANBY CENTER NY WIND DAMAGE
07/24/03 OSWEGO TREES AND WIRES DOWN
REPORTED BY LAW ENFORCEMENT
DISPATCH
SLThe Buffalo radar (KBUF), 9 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375579, 5375580, 5375581, 5375582, 5375583.